Alert archive / North Dakota / Wind Advisories in 2009
Wind Advisory 8, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 15, 2009, 11:38 AM CDT for 14 counties in North Dakota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2009, 11:38 AM CDT (16:38 UTC)
- Expired
- Apr 15, 2009, 9:01 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
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
2 follow-up statements
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
000 WWUS73 KBIS 160201 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 901 PM CDT WED APR 15 2009 ...WIND ADVISORY HAS EXPIRED... WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA OVER CENTRAL NORTH DAKOTA AND THE WIND ADVISORY WHICH WAS IN EFFECT HAS EXPIRED. NDZ019>023-025-034>037-042-045>048-050-051-160315- /O.CAN.KBIS.WI.Y.0008.000000T0000Z-090416T0200Z/ MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON... MCCLUSKY...HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE... JAMESTOWN...ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY... ASHLEY...OAKES 901 PM CDT WED APR 15 2009 /801 PM MDT WED APR 15 2009/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND ADVISORY. SCATTERED RAIN SHOWERS AND BREEZY CONDITIONS WILL CONTINUE OVERNIGHT ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL NORTH DAKOTA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 15, 3:30 AM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, Apr 15, 3:30 AM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 AM CDT WED APR 15 2009 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT... LATEST WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL CLOSED LOW OVER WESTERN NEVADA THIS MORNING...CONTINUING TO DIG SOUTHEAST AS UPPER JET ENERGY ON ITS WEST SIDE DOESNT ROUND THE BASE OF THE LOW UNTIL THURSDAY NIGHT. BY FRIDAY MORNING THE CLOSED UPPER LOW WILL BE LOCATED OVER CENTRAL/NORTHERN NEW MEXICO. THE END RESULT OF THIS IS WESTERN AND CENTRAL NORTH DAKOTA WILL REMAIN UNDER A MOIST SOUTHERLY FLOW ALOFT THROUGH FRIDAY AFTERNOON BEFORE TRANSITIONING TO A WESTERLY FLOW VIA THE NORTHERN BRANCH FRIDAY NIGHT. SEVERAL SHORTWAVES WILL MOVE NORTH WITH ATTENDING RAIN SHOWERS. TODAY THE RAIN SHOWERS WILL BE CONFINED TO OUR WESTERN ZONES...GRADUALLY EXPANDING EAST TONIGHT. THE MODEL QPF FIELDS WOULD SUGGEST THE MOST WIDESPREAD/HIGHEST PRECIPITATION SURGES WOULD BE TONIGHT THROUGH THURSDAY AFTERNOON...THEN SOMEWHAT OF A LULL THURSDAY NIGHT WITH LIGHTER AMOUNTS...WITH ANOTHER SURGE FOR FRIDAY PER GFS. THE 00Z ECMWF WAS LESS AGGRESSIVE WITH FRIDAYS SHORTWAVE AND PRECIPITATION. PRECIPITATION WILL REMAIN AS ALL LIQUID UNTIL THURSDAY AFTERNOON WHEN THE FAR WEST WILL BE COLD ENOUGH FOR A MIX. THIS LEADING EDGE OF COLDER AIR WILL SLOWLY MOVE EAST THROUGH THE REST OF THE SHORT TERM BRINGING A MIX OF RAIN/SNOW TO PORTIONS OF THE CWA FRIDAY INTO FRIDAY NIGHT AND THIS IS DISCUSSED BELOW. AT THE SURFACE...AN INVERTED TROUGH WAS LOCATED ALONG THE MONTANA/NORTH DAKOTA BORDER THIS MORNING. THIS HAS BEEN THE FOCUS FOR RAIN SHOWERS PER LATEST RADAR LOOP. THE SURFACE TROF IS PARALLEL TO THE UPPER FLOW AND THIS WILL BE THE SCENARIO THROUGH THURSDAY NIGHT...THUS THE INVERTED TROF/PRECIPITATION WILL MAKE A SLOW MOVEMENT EAST. HOWEVER THIS INVERTED TROF/CONVERGENCE ZONE WILL CAUSE STRONG SOUTHEAST WINDS TODAY (20 TO 40 MPH) OVER OUR CENTRAL AND EASTERN CWA ALONG WITH AN INCREASE IN CLOUDS AND HIGHS IN THE 60S. THE WEST WILL BE WET AND COOLER WITH HIGHS IN THE 50S. POPS INCREASE INTO THE CHC CATEGORY TONIGHT OVER CENTRAL NORTH DAKOTA WITH A GOOD CHANCE FOR RAIN OVER THE CWA THURSDAY. THE INVERTED TROF MOVES EAST OF OUR CWA FRIDAY MORNING AND THEN COLDER AIR FROM THE WEST WILL BEGIN MOVING EAST. AS MENTIONED ABOVE...THE GFS PORTRAYS ANOTHER DECENT SHORTWAVE INITIATING A GOOD SURGE OF PRECIPITATION FRIDAY...AND THE ECMWF IS LESS AGGRESSIVE. THE ECMWF SHOWS THE SAME SHORTWAVE BUT THEN QUICKLY MINORS IT OUT. WILL BLEND BOTH SOLUTIONS AT THIS TIME FAVORING THE GFS. THAT BEING SAID...EXPECT A RAIN/SNOW MIX OVER WESTERN NORTH DAKOTA FRIDAY MORNING SPREADING AS FAR EAST AS MINOT...GLEN ULLIN...AND HETTINGER BY LATE FRIDAY AFTERNOON. COLD ENOUGH FOR SNOW SHOWERS FRIDAY NIGHT OVER WESTERN AND MOST OF CENTRAL NORTH DAKOTA WITH THE EXCEPTION OF OUR SOUTHEAST ZONES AS THE WARMER AIR BARELY HOLDS ON. COULD SEE UP TO ONE INCH OF SNOW OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY AFTERNOON INTO FRIDAY NIGHT. HIGH TEMPERATURES WILL COOL FROM THE 50S/60S TODAY INTO THE 30S/40S FOR FRIDAY. .LONG TERM...SATURDAY THROUGH WEDNESDAY CLOSED H5 LOW OVER THE CENTRAL PLAINS WILL LINGER INTO THE EARLY PART OF THE EXTENDED PERIOD. THIS FEATURE ALSO HAS A WEAK NORTHERN STREAM COMPONENT OF SHORTWAVE ENERGY WHICH MAY KEEP THE SCATTERED SHOWERS LINGERING INTO SUNDAY EAST. AFTER MONDAY THE EUROPEAN AND GFS START TO DIVERGE WITH THE GFS STRENGTHENING THE NORTHWEST FLOW ALOFT KEEPING SOME SHORTWAVE ENERGY CLOSE TO THE NORTHERN PLAINS BY WEDNESDAY. THE EUROPEAN BUILDS AN H5 RIDGE INTO THE NORTHERN PLAINS THROUGH THE PERIOD. BOTH MODELS KEEP COLD AIR OVER THE EASTERN US SO THERE WILL BE WARM TEMPERATURES...PROBABLY ABOVE NORMAL WEST AND COOLER TEMPS...NEAR OR SLIGHTLY BELOW NORMAL EAST ON TUESDAY AND WEDNESDAY. GENERALLY FOLLOWED EUROPEAN AND KEPT A WARMING TREND IN THE WEST THROUGH THE PERIOD. && .AVIATION...A COLD FRONTAL BOUNDARY HAS BECOME ORIENTED NORTHEAST TO SOUTHWEST ACROSS WESTERN NORTH DAKOTA AT 3 AM CDT. THE FRONTAL BOUNDARY IS BECOMING ORIENTED WITH FLOW ALOFT SO THIS FEATURE WILL BE VERY SLOW TO MOVE THROUGH 24 HOURS. THE FOCUS FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ALONG AND WEST OF THE FRONT TODAY. CEILINGS AND VISIBILITIES WILL BE IN THE VFR CATEGORY. LOOKING AT THE LOW LEVEL WINDS FROM THE DOPPLER RADAR..I HAVE FOLLOWED THE PREV FORECAST AND PUT LOW LEVEL WIND SHEAR IN FCST THROUGH ABOUT NOON CDT. AT MOT...BIS...AND JMS I EXPECT 2000 FT MSL WINDS OF 40 TO 50 KTS FROM THE SOUTHEAST WITH SFC WINDS SOUTHEAST AT 10 TO 20 MPH WED MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/WAA
Hazardous weather outlook, Apr 15, 4:51 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT WED APR 15 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 451 AM CDT WED APR 15 2009 /351 AM MDT WED APR 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT RUNOFF FROM MELTING SNOW WILL CONTINUE TO CAUSE RIVER LEVELS TO REMAIN AT FLOOD STAGE OR RISE TO NEAR OR ABOVE FLOOD STAGE OVER MUCH OF WEST AND CENTRAL NORTH DAKOTA. AS A RESULT...NUMEROUS FLOOD WARNINGS WILL REMAIN IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA. IN ADDITION...RAIN SHOWERS WILL BE LIKELY OVER WESTERN NORTH DAKOTA TODAY AND BEGIN EXPANDING EAST TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LARGE AND SLOW MOVING LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL PLAINS WILL BRING WIDESPREAD RAIN SHOWERS TO WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY THROUGH SATURDAY. SNOW MAY MIX WITH RAIN WEST THURSDAY NIGHT...AND WEST AND CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING. ALTHOUGH SIGNIFICANT SNOWFALL IS NOT EXPECTED...SOME LIGHT ACCUMULATIONS ARE POSSIBLE BY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:07 PM CDT | River Flood Warning | BIS | Renville | 6 days |
Nearby
Wind Advisories in North Dakota, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.